Illinois, 2016Flash Flood in Illinois, August 26 to 27, 2016
August 26 to 27, 2016 · NWS LSX · 1 event in 1 county or zone
A round of storms moved across west central Illinois dropping up to 5 inches of rain onto already saturated soils. This caused isolated flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A round of storms moved across west central Illinois dropping up to 5 inches of rain onto already saturated soils. This caused isolated flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 26, 5:13 PM CST, 4 hours 17 minutes earlier.
Area forecast discussion, Aug 26, 5:13 PM CST, 4 hours 17 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
613 PM CDT FRI AUG 26 2016
.SHORT TERM... (Through Late Tonight)
Issued at 307 PM CDT Fri Aug 26 2016
The synoptic pattern early this afternoon features a broad
subtropical ridge across the southeastern CONUS with a trough
digging into the northwestern CONUS. This has placed Missouri and
western IL within broad southwest flow aloft, a regime which will
persist through tonight.
Convection has developed over the last couple of hours across
portions of western IL. This region received some sunshine earlier
today and has become rather unstable with MLCAPEs around 2500 J/kg.
The better deep layer shear is displaced north of this region, but 0-
6km shear values around 30 knots may be enough for some loose
organization to the multicells as they continue to develop. Main
threat will be locally strong winds, but the backbuilding nature of
some of the convection in the high PWAT airmass (around 2 inches)
will also lead to some localized flash flooding concerns as well.
Further west across central and east-central MO, expansive low/mid
cloud cover has kept the region more stable. Therefore, surface-
based convection will be limited in this region with only a few
showers or an isolated storm through the early evening. Attention
will then turn to the west where convection is expected to develop
near the Kansas City area and spread ENE through the late evening
hours. This activity may attempt to grow upscale into a small MCS
which will likely clip portions of northern MO and west-central IL
(near the Quincy area). Given the timing, do not expect this
activity to be severe once it reaches the LSX CWA, but a few strong
storms will be possible especially across northern MO.
Deitsch
.LONG TERM... (Saturday through Next Friday)
Issued at 307 PM CDT Fri Aug 26 2016
Complex that develops over northwestern Missouri tonight to slide
east and diminish Saturday morning. Otherwise, active pattern to
continue through rest of forecast period with weak surface ridge
staying put over region. Will see chance of storms each day as
upper level shortwaves undercut surface ridge. Best chances will
be during peak heating, i.e. afternoon/evening hours.
Highs will be in the 80s Saturday through next Friday, with lows in
the upper 60s to low 70s.
Byrd
&&
.AVIATION... (For the 00z TAFs through 00z Saturday Evening)
Issued at 544 PM CDT Fri Aug 26 2016
Weak frontal boundary extended from near MCI to STL early this
evening. This front will lift back north-northeastward as a weak
warm front late tonight and Saturday as the surface ridge over the
northern Plains and Great Lakes region moves eastward. Light east-
southeasterly surface winds tonight will become mainly southerly
on Saturday. Although outflow boundaries were moving through the
St Louis metro area from convection in IL, the mid level cloud
deck was keeping the atmosphere from getting very unstable and
leading to a lack of convective development with little in the way
of cumulus clouds. Could not rule out an isolated shower or storm
until sunset this evening. Best chance for convection late this
evening and overnight will be in UIN just north of the weak front
and near a modest southwest low level jet. Isolated to scattered
diurnal convection may develop again Saturday afternoon.
SPECIFICS FOR KSTL: Weak frontal boundary extended from near MCI
to STL early this evening. This front will lift back north-
northeastward as a weak warm front late tonight and Saturday as
the surface ridge over the northern Plains and Great Lakes region
moves eastward. Light east-southeasterly surface winds tonight
will become mainly southerly on Saturday. Although outflow
boundaries were moving through the St Louis metro area from
convection in IL, the mid level cloud deck was keeping the
atmosphere from getting very unstable and leading to a lack of
convective development with little in the way of cumulus clouds.
Could not rule out an isolated shower or storm until sunset this
evening. Isolated to scattered diurnal convection may develop
again Saturday afternoon.
GKS
&&
.PRELIMINARY POINT TEMPS/POPS...
Saint Louis 75 88 73 89 / 30 30 30 30
Quincy 70 85 70 86 / 50 50 30 30
Columbia 69 85 70 87 / 20 30 30 30
Jefferson City 70 87 70 88 / 20 30 20 30
Salem 73 87 71 88 / 40 40 20 30
Farmington 71 86 70 88 / 30 30 20 30
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, Aug 26, 2:05 PM CST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAINT LOUIS MO
305 PM CDT FRI AUG 26 2016
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-271200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
305 PM CDT FRI AUG 26 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE MAY BE A FEW STRONG TO SEVERE THUNDERSTORMS THROUGH THIS EVENING
WITH THE GREATEST THREAT OVER CENTRAL AND NORTHEAST MISSOURI.
THE MAIN THREATS WILL BE DAMAGING WINDS...LARGE HAIL AND ISOLATED
TORNADOES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE MAY BE A FEW STRONG TO SEVERE THUNDERSTORMS SATURDAY WITH
THE GREATEST THREAT ALONG AND NORTH OF INTERSTATE 70.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THROUGH THIS EVENING.
BYRD
Flash Flood, Adams
- When
- August 26, 9:30 PM CST to August 27, 4:00 AM CST
- Where
- Adams County, 4.31 mi SSW of Quincy to 0.81 mi S of Burton
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 39.876, -91.441
Up to 5 inches of rain fell in two and a half hour timeframe causing flash flooding around town. Several water rescues had to be performed but no injuries were reported.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Mississippi, August 26, 20161 death · 1 injured · 1 event
- Lightning Strike in Florida, August 26, 20161 death · 1 event
- Flood in Iowa, August 26 to 29, 2016$300,000 · 1 event
- Flash Flooding and Damaging Wind in California, August 26 to 27, 2016$170,000 · 75 kt wind · 5 events
- Flash Flooding in Indiana, August 26, 2016$99,000 · 15 events
- Flash Flooding and Damaging Wind in Nevada, August 26, 2016$113,000 · 65 kt wind · 4 events
- Flash Flood and Hail in Illinois, August 26, 2016$66,000 · 1 in hail · 7 events
- Flash Flooding and Damaging Wind in Arizona, August 26 to 27, 2016$55,000 · 65 kt wind · 4 events
- Damaging Winds in Tennessee, August 26, 2016$21,000 · 52 kt wind · 12 events
- Hail and Damaging Winds in Indiana, August 26, 2016$30,000 · 1 in hail · 4 events
- Damaging Winds in Alabama, August 26, 2016$15,000 · 60 kt wind · 17 events
- Tornado and Flash Flooding in Missouri, August 26 to 27, 2016$2,000 · EF0 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 663048.